Alert archive / New Mexico / Red Flag Warnings in 2026

Red Flag Warning 6, NWS Midland/Odessa, TX

March 4, 20265 counties in New Mexico; 5 counties in Texas

NWS Midland/Odessa, TX issued this red flag warning at Mar 4, 2026, 11:09 AM MST for 5 counties in New Mexico; 5 counties in Texas. It took effect at Mar 5, 2026, 11:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 4, 2026, 11:09 AM MST (18:09 UTC)
In effect from
Mar 5, 2026, 11:00 AM MST
Expired
Mar 5, 2026, 7:00 PM MST
In force
8 hr
Issued by
NWS Midland/Odessa, TX

Counties Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Presidio County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 202 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2026-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2026-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
231 J/kg
Mixed-layer CIN
-300 J/kg
Mixed-layer LCL
2380 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

640 
WWUS84 KMAF 041809
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1209 PM CST Wed Mar 4 2026

...RED FLAG WARNING IN EFFECT FROM NOON CST /11 AM MST TO 8 PM
CST/7 PM MST THURSDAY FOR LOW RELATIVE HUMIDITY BELOW 15 PERCENT,
20 FOOT WINDS AROUND 20 MPH OR GREATER, AND HIGH FIRE DANGER IN 
THE NEW MEXICO PLAINS, GUADALUPE, SACRAMENTO, DAVIS MOUNTAINS, 
AND EASTERN CULBERSON COUNTY...

...FIRE WEATHER WATCH IN EFFECT FROM LATE FRIDAY MORNING THROUGH
FRIDAY EVENING FOR LOW RELATIVE HUMIDITY BELOW 15 PERCENT, 20 
FOOT WINDS AROUND 20 MPH OR GREATER, AND HIGH FIRE DANGER IN THE 
NEW MEXICO PLAINS, GUADALUPE, SACRAMENTO, DAVIS MOUNTAINS, AND 
EASTERN CULBERSON COUNTY...

NMZ116>119-TXZ270-271-273-277-278-050615-
/O.NEW.KMAF.FW.W.0006.260305T1800Z-260306T0200Z/
/O.NEW.KMAF.FW.A.0005.260306T1700Z-260307T0200Z/
Sacramento Foothills and Guadalupe Mountains-Chaves Plains-
Eddy Plains-Lea-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Eastern Culberson-
Davis Mountains-Davis Mountains Foothills-
1209 PM CST Wed Mar 4 2026 /1109 AM MST Wed Mar 4 2026/

...RED FLAG WARNING IN EFFECT FROM NOON CST /11 AM MST TO 8 PM
CST/7 PM MST THURSDAY FOR LOW RELATIVE HUMIDITY BELOW 15 PERCENT,
20 FOOT WINDS AROUND 20 MPH OR GREATER, AND HIGH FIRE DANGER IN 
THE NEW MEXICO PLAINS, GUADALUPE, SACRAMENTO, DAVIS MOUNTAINS, 
AND EASTERN CULBERSON COUNTY...

...FIRE WEATHER WATCH IN EFFECT FROM LATE FRIDAY MORNING THROUGH
FRIDAY EVENING FOR LOW RELATIVE HUMIDITY BELOW 15 PERCENT, 20 
FOOT WINDS AROUND 20 MPH OR GREATER, AND HIGH FIRE DANGER IN THE 
NEW MEXICO PLAINS, GUADALUPE, SACRAMENTO, DAVIS MOUNTAINS, AND 
EASTERN CULBERSON COUNTY...

The National Weather Service in Midland/Odessa has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon CST /11 AM MST/ to 8 PM CST /7 PM MST/ Thursday.
A Fire Weather Watch has also been issued. This Fire Weather
Watch for wind and low relative humidity is in effect from Friday
morning through Friday evening.

* WINDS...Southwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 6 percent.

* RFTI...4 to 7 or near-crtical to critical.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

* SEVERITY...

 FUELS...Dry

 WEATHER...Near Critical...2 (out of 5).

 FIRE ENVIRONMENT...6 (out of 10).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
2 follow-up statements
282 
WWUS84 KMAF 050829
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
229 AM CST Thu Mar 5 2026

...RED FLAG WARNING IN EFFECT FROM NOON CST /11 AM MST TO 8 PM
CST/7 PM MST THURSDAY FOR LOW RELATIVE HUMIDITY BELOW 15 PERCENT,
20 FOOT WINDS AROUND 20 MPH OR GREATER, AND HIGH FIRE DANGER IN
THE NEW MEXICO PLAINS, GUADALUPE, SACRAMENTO, DAVIS MOUNTAINS,
AND EASTERN CULBERSON COUNTY...

...FIRE WEATHER WATCH IN EFFECT FROM LATE FRIDAY MORNING THROUGH
FRIDAY EVENING FOR LOW RELATIVE HUMIDITY BELOW 15 PERCENT,
20 FOOT WINDS AROUND 20 MPH OR GREATER, AND HIGH FIRE DANGER IN
THE NEW MEXICO PLAINS, GUADALUPE, SACRAMENTO, DAVIS MOUNTAINS,
AND EASTERN CULBERSON COUNTY...

NMZ116>119-TXZ270-271-273-277-278-052200-
/O.CON.KMAF.FW.W.0006.260305T1800Z-260306T0200Z/
/O.CON.KMAF.FW.A.0005.260306T1700Z-260307T0200Z/
Sacramento Foothills and Guadalupe Mountains-Chaves Plains-
Eddy Plains-Lea-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Eastern Culberson-
Davis Mountains-Davis Mountains Foothills-
229 AM CST Thu Mar 5 2026 /129 AM MST Thu Mar 5 2026/

...RED FLAG WARNING IN EFFECT FROM NOON CST /11 AM MST TO 8 PM
CST/7 PM MST THURSDAY FOR LOW RELATIVE HUMIDITY BELOW 15 PERCENT,
20 FOOT WINDS AROUND 20 MPH OR GREATER, AND HIGH FIRE DANGER IN 
THE NEW MEXICO PLAINS, GUADALUPE, SACRAMENTO, DAVIS MOUNTAINS, 
AND EASTERN CULBERSON COUNTY...

...FIRE WEATHER WATCH IN EFFECT FROM LATE FRIDAY MORNING THROUGH
FRIDAY EVENING FOR LOW RELATIVE HUMIDITY BELOW 15 PERCENT, 20 
FOOT WINDS AROUND 20 MPH OR GREATER, AND HIGH FIRE DANGER IN THE 
NEW MEXICO PLAINS, GUADALUPE, SACRAMENTO, DAVIS MOUNTAINS, AND 
EASTERN CULBERSON COUNTY...

* WINDS...Southwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 7 percent.

* RFTI...4 to 7 or near-crtical to critical.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

* SEVERITY...

  FUELS...Dry

  WEATHER...Near Critical...2 (out of 5).

  FIRE ENVIRONMENT...6 (out of 10).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
420 
WWUS84 KMAF 052010
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
210 PM CST Thu Mar 5 2026

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST/7 PM MST 
TODAY FOR LOW RELATIVE HUMIDITY BELOW 15 PERCENT, 20 FOOT WINDS 
AROUND 20 MPH OR GREATER, AND HIGH FIRE DANGER IN THE NEW MEXICO 
PLAINS, GUADALUPE, SACRAMENTO, DAVIS MOUNTAINS, MARFA PLATEAU, 
AND EASTERN CULBERSON COUNTY...

...RED FLAG WARNING IN EFFECT FROM 11 AM CST /10 AM MST/ TO 7 PM
CST /6 PM MST/ FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR LOW
RELATIVE HUMIDITY BELOW 15 PERCENT, 20 FOOT WINDS AROUND 20 MPH 
OR GREATER, AND HIGH FIRE DANGER IN THE NEW MEXICO PLAINS,
NORTHWEST PERMIAN BASIN, GUADALUPE, SACRAMENTO, DAVIS MOUNTAINS,
MARFA PLATEAU, AND REEVES COUNTY PLAINS...

NMZ116>119-TXZ270-271-273-277-278-061015-
/O.UPG.KMAF.FW.A.0005.260306T1700Z-260307T0200Z/
/O.NEW.KMAF.FW.W.0007.260306T1700Z-260307T0100Z/
/O.CON.KMAF.FW.W.0006.000000T0000Z-260306T0200Z/
Sacramento Foothills and Guadalupe Mountains-Chaves Plains-
Eddy Plains-Lea-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Eastern Culberson-
Davis Mountains-Davis Mountains Foothills-
210 PM CST Thu Mar 5 2026 /110 PM MST Thu Mar 5 2026/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST/7 PM MST 
TODAY FOR LOW RELATIVE HUMIDITY BELOW 15 PERCENT, 20 FOOT WINDS 
AROUND 20 MPH OR GREATER, AND HIGH FIRE DANGER IN THE NEW MEXICO 
PLAINS, GUADALUPE, SACRAMENTO, DAVIS MOUNTAINS, MARFA PLATEAU, 
AND EASTERN CULBERSON COUNTY...

...RED FLAG WARNING IN EFFECT FROM 11 AM CST /10 AM MST/ TO 7 PM
CST /6 PM MST/ FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR LOW
RELATIVE HUMIDITY BELOW 15 PERCENT, 20 FOOT WINDS AROUND 20 MPH 
OR GREATER, AND HIGH FIRE DANGER IN THE NEW MEXICO PLAINS,
NORTHWEST PERMIAN BASIN, GUADALUPE, SACRAMENTO, DAVIS MOUNTAINS,
MARFA PLATEAU, AND REEVES COUNTY PLAINS...


The National Weather Service in Midland/Odessa has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from 11 AM CST /10 AM MST/ to 7 PM CST /6 PM MST/ Friday.
The Fire Weather Watch is no longer in effect.

* WINDS...Southwest/west 20 to 30 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 7 percent.

* RFTI...4 to 7 or near-crtical to critical.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

* SEVERITY...

  FUELS...Dry

  WEATHER...Near Critical...2 (out of 5).

  FIRE ENVIRONMENT...5 (out of 10).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

TXZ045-050-059-274-061015-
/O.NEW.KMAF.FW.W.0007.260306T1700Z-260307T0100Z/
Gaines-Andrews-Loving-Reeves County Plains-
210 PM CST Thu Mar 5 2026

...RED FLAG WARNING IN EFFECT FROM 11 AM CST /10 AM MST/ TO 7 PM
CST /6 PM MST/ FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR LOW
RELATIVE HUMIDITY BELOW 15 PERCENT, 20 FOOT WINDS AROUND 20 MPH 
OR GREATER, AND HIGH FIRE DANGER IN THE NEW MEXICO PLAINS,
NORTHWEST PERMIAN BASIN, GUADALUPE, SACRAMENTO, DAVIS MOUNTAINS,
MARFA PLATEAU, AND REEVES COUNTY PLAINS...

The National Weather Service in Midland/Odessa has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from 11 AM to 7 PM CST Friday.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 6 percent.

* RFTI...3 to 4 or near critical.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

* SEVERITY...

  FUELS...Dry

  WEATHER...Near Critical...2 (out of 5).

  FIRE ENVIRONMENT...5 (out of 10).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Mar 4, 4:28 AM MST, 6 hours 41 minutes earlier. Its key messages:

  • Updated at 526 AM CST Wed Mar 4 2026
  • Low shower/thunderstorm chances (10-30%) for far eastern portions of the area today. Shower and storm chances (generally 20-50%) continue from Thursday into early next week.
  • A few storms may become strong to severe for portions of the Permian Basin Thursday afternoon and evening. Large hail and damaging winds would be the primary threats.
  • Elevated to critical fire weather conditions expected to return Thursday and Friday over portions of southeast New Mexico and the high terrain of West Texas.
Area forecast discussion, Mar 4, 4:28 AM MST, 6 hours 41 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
528 AM CST Wed Mar 4 2026

...New AVIATION...

.KEY MESSAGES...
Updated at 526 AM CST Wed Mar 4 2026

- Low shower/thunderstorm chances (10-30%) for far eastern
  portions of the area today. Shower and storm chances (generally
  20-50%) continue from Thursday into early next week.

- A few storms may become strong to severe for portions of the
  Permian Basin Thursday afternoon and evening. Large hail and
  damaging winds would be the primary threats.

- Elevated to critical fire weather conditions expected to return
  Thursday and Friday over portions of southeast New Mexico and
  the high terrain of West Texas.

&&

.SHORT TERM...
(Today through Thursday afternoon)
Issued at 130 AM CST Wed Mar 4 2026

Surface observations depict a front moving across our northern
counties this morning. Meanwhile, current mesoanalysis shows an
upper-level system moving across the Southern and Central Plains.
Though the main lift associated with this system is located
generally north of our area, pulses within the flow aloft have
allowed a couple of very light showers to try to develop in southern
Brewster and Terrell Counties. Behind the front this morning,
temperatures drop into the 40s and low-to-mid 50s for much of the
Permian Basin, southeast New Mexico, and in the higher terrain.
Warmer lows (upper 50s and low 60s) can be expected for easternmost
locations (thanks in large part to increased low-level moisture), as
well as along the Rio Grande. Highs today end up cooler than
yesterday. Most locations top out in the mid-to-upper 70s and low
80s, with upper 80s and 90s for southernmost portions of the area.
Convective-Allowing Models (CAMs) continue to keep the bulk of
shower and thunderstorm activity today just east of our area, but
low (10-30%) chances of rain are maintained for our easternmost
counties this morning through the evening. Severe weather is not
expected today, aside from the outside potential of strong wind
gusts with the strongest storms.

Return flow develops Wednesday night into Thursday for the eastern
half of the area, while southwesterly to westerly winds develop for
the western half. This causes lows Thursday morning to increase a
couple of degrees relative to this morning's. It also causes a
dryline to sharpen up over the Permian Basin Thursday afternoon,
extending southward into the Lower Trans-Pecos. This dryline is
expected to be the focus for shower and thunderstorm development
Thursday afternoon and evening. The best large-scale forcing
associated with another trough out west once again looks to be north
of our area. That being said, pulses within the upper-level flow may
interact with plentiful moisture along/east of the dryline, allowing
for isolated to widely scattered convection during this timeframe.
The best chances (30-50%) are once again reserved for eastern
portions of the area, particularly the northeastern Permian Basin
and Western Low Rolling Plains. Lower chances (20-30%) span from
roughly Gaines County south towards southeastern Brewster County.
Increased low-level moisture, 700-500mb lapse rates between 7.5-8.5
C/km, 0-6km shear between 30-40 kts, and DCAPE > 900 J/kg suggests
storms that do develop would have a large hail and damaging wind
threat. Meanwhile, west of the dryline breezy southwesterly to
westerly winds will yield enhanced fire weather concerns Thursday
afternoon. This more active period of weather persists into the Long
Term Period.

Sprang

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 130 AM CST Wed Mar 4 2026

A break in shower and thunderstorm activity is expected on Friday as
the dryline moves east of our region. Meanwhile, winds remain quite
breezy (15-25 mph sustained) areawide and shift westerly to
southwesterly. This downslope component of the wind yields afternoon
highs 2-5 degrees warmer than Thursday's across the eastern third of
the region. However, a cold front is forecast to sweep through
portions of the area from the northwest on Friday, having nearly the
exact opposite effect across much of the western two thirds of the
CWA. Very dry air coupled with breezy winds and well above normal
temperatures maintain elevated fire weather concerns on Friday.

By Saturday, the upper-level low sends many shortwave perturbations
through southwest flow aloft, providing large-scale forcing for
ascent. Simultaneously, model guidance has the cold front draped
across the Trans Pecos/Marfa Plateau and extending northeast into
the far northeastern Permian Basin. This will provide low to medium
(20-60%) rain chances across the eastern half of the region, with
the best chances across our far eastern zones. Breezy northeast
winds behind the cold front and increased cloud cover looks to drop
afternoon highs below normal (60s for most), limiting instability.

Ensemble guidance continues to keep rain chances elevated (generally
20-60%) Sunday through Tuesday next week as the upper-level low
approaches southeast New Mexico and west Texas. However, there
remains uncertainty in where the best moisture quality, lift, and
instability will set up this far out. The quality and positioning of
these features are strongly dependent on where the upper-level low
tracks. Some models show the track further south, while others show
it further north. Another possible solution is that the upper low
will open up, becoming an "open wave" and move faster. A faster
track means rain chances wouldn't stick around as long as lift,
instablilty, and moisture would quickly move east. These finer
details will continue to be ironed out the next several days as more
data comes in.

Greening

&&

.AVIATION...
(12Z TAFS)
Issued at 526 AM CST Wed Mar 4 2026

VFR conditions prevail. MVFR CIGs enter the eastern Permian Basin
later this morning, but guidance suggest they will remain just east
of MAF and FST. A cold front is pushing across the area, and has
brought gusty northerly winds to HOB and CNM. Winds become northerly
and breezy at all TAF sites through the remainder of the morning.
Winds become lighter this afternoon, and gradually shift
southeasterly by this evening and overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               75  55  81  57 /  10  20  40  40
Carlsbad                 77  50  84  49 /   0   0   0   0
Dryden                   85  60  86  58 /  10   0  30  10
Fort Stockton            81  59  88  56 /  10   0  20  10
Guadalupe Pass           73  52  74  49 /   0   0   0   0
Hobbs                    75  51  81  47 /   0   0  10  10
Marfa                    80  45  80  41 /   0   0   0   0
Midland Intl Airport     78  57  82  56 /  10   0  30  30
Odessa                   78  57  82  56 /   0   0  30  30
Wink                     79  55  85  49 /   0   0  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...13
LONG TERM....55
AVIATION...13

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 11:09 AM MSTFire Weather WatchMAFChaves, Eddy, Lea, Lincoln, Otero26 hr

Nearby

Red Flag Warnings in New Mexico, 2026Red Flag Warnings in Texas, 2026Every red flag warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.